Michigan, 2003

Hail and Damaging Winds in Michigan, March 20, 2003

March 20, 2003 · NWS GRR · 5 events in 4 counties and zones

3 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 19, 10:15 PM EST, 16 hours 46 minutes earlier.

Area forecast discussion, Mar 19, 10:15 PM EST, 16 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1015 PM EST WED MAR 19 2003

...RAIN ENDING / AREAS OF FOG AND LOW CLOUDS TO FOLLOW...

AREA OF RAIN OR SHOWERS ASSOCIATED WITH SHEAR LOBE MOVING NORTH WITH
THE UPPER LEVEL SYSTEM IS NEARLY OUT OF THE CWA AS I WRITE THIS AT
10 PM. THERE IS A CONSIDERABLE AMOUNT OF LOW AND MID LEVEL WARM DRY
AIR MOVING FROM SOUTH TO NORTH ACROSS INDIANA INTO LOWER MICHIGAN.
THE 1000/850 RH IS BELOW 70 PCT OF A LARGE PART OF SRN IN AND SRN
IL. THIS AREA OF DRY AIR MOVES INTO SW LOWER MICHIGAN AFTER
MIDNIGHT. MEANWHILE A LARGE AREA OF 700 MB AIR SOUTH OF MICHIGAN HAS
RH VALUES BELOW 60 PCT.  ALL OF THAT TOO IS COMING NORTH INTO LOWER
MICHIGAN.  SINCE THE OCCLUDED FRONT IS JUST BEHIND THE RAIN
AREA...EVEN THROUGH THE AIR WILL BECOME UNSTABLE OVERNIGHT...THERE
IS NOT FOCUS TO DO ANYTHING WITH IT.  THE RUC SUGGESTS THE 850 TO
500 LAPSE RATE WILL BE NEAR 8C/KM OVER THE SOUTHERN CWA BY 12Z. 850
LI VALUES WILL BE NEAR ZERO IN THAT AREA TOO.  BUT AGAIN...NO
FOCUS.  THE CONVECTION THIS EVENING HAS BEEN ON BOTH SIDES OF THIS
UNSTABLE AIR PARCEL... NOT IN THE MIDDLE OF IT.  THE CONVECTION THAT
CROSSED CHI IS ON THE WEST SIDE OF THIS INSTABILITY WHILE THE
CONVECTION OVER SRN OH IS ON THE EAST SIDE OF THIS AREA OF
INSTABILITY.  THERE ARE LOW LEVEL JETS TO THE LEFT OF EACH OF THESE
CONVECTION AREAS.  THAT TOO STAYS BOTH WEST AND EAST OF SOUTHWEST
MICHIGAN.  BOTTOM LINE IS WHILE THERE WILL BE
INSTABILITY...OVERNIGHT THERE WILL BE NOTHING TO KICK IF OFF. SO
ONCE THE MID CLOUDS LEVEL ONLY THE VERY LOW LEVEL MOISTURE WILL BE
LEFT.  WITH THE PRESSURE GRADIENT DECREASING OVERNIGHT AREAS OF LOW
CLOUDS AND FOG ARE LIKELY.  SO I WILL UPDATE THE FORECAST TO MOSTLY
CLOUDY WITH AREA OF FOG.

THING COULD GET MORE CONVECTIVE DURING THURSDAY AS THAT UPPER LEVEL
SYSTEM SHIFTS THE LOW LEVEL JET A LITTLE FARTHER EAST AND THAT PUTS
SOUTHWEST MICHIGAN UNDER THE GUN FOR THUNDERSTORMS DURING THE
AFTERNOON. HAIL AND WIND WOULD BE THE PRIMARY THREAT BASES ON THE
LACK OF GOOD LOW LEVEL WIND SHEAR BUT SIGNIFICANT INSTABILITY IF SFC
TEMPS. COULD GET NEAR 70F... WHICH THEY WELL COULD.

.GRR....NONE.

WDM
Hazardous weather outlook, Mar 20, 12:25 PM EST, 2 hours 36 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1225 PM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT SOUTHWEST MICHIGAN THIS
AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY CONTAIN HAIL CLOSE
TO THREE QUARTERS OF AN INCH IN DIAMETER AND GUSTY WINDS TO 50 MPH.

A LINE OF SHOWERS AND THUNDERSTORMS OVER WESTERN INDIANA AT NOON
WILL MOVE TO THE NORTH NORTHEAST AT 20 MPH THIS AFTERNOON. THESE
STORMS WILL MAINLY AFFECT LOCATIONS WEST OF HIGHWAY 131 BETWEEN 1 PM
AND 3 PM... ALTHOUGH ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP FARTHER EAST AS THE AFTERNOON PROGRESSES.

DENSE FOG IS EXPECTED TO REDEVELOP TONIGHT...WHICH COULD CREATE
PROBLEMS FOR THE FRIDAY MORNING COMMUTE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE THUNDERSTORMS ARE POSSIBLE FRIDAY AS A COLD FRONT PUSHES
THROUGH THE REGION.  AT THIS TIME...THESE STORMS ARE FORECASTED TO
REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

MEADE MJS

In the hours before

Special weather statement, Mar 20, 2:24 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
224 PM EST THU MAR 20 2003

MIC025-075-077-159-202200-

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 800 PM EST THURSDAY EVENING FOR THE FOLLOWING AREAS:

IN MICHIGAN THIS WATCH INCLUDES 4 COUNTIES...
IN SOUTH CENTRAL MICHIGAN:

CALHOUN AND JACKSON

IN SOUTHWEST MICHIGAN:

KALAMAZOO AND VAN BUREN

THIS INCLUDES THE CITIES OF ALBION...BATTLE CREEK...EASTWOOD...
JACKSON...KALAMAZOO...MARSHALL...PAW PAW...PORTAGE...SOUTH HAVEN...
VANDERCOOK LAKE AND WESTWOOD.

THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE HAIL THAT IS 3/4 OF
AN INCH IN DIAMETER.

NJJ OSTUNO

The radar

The Northern Indiana radar (KIWX), 85 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Kalamazoo

When
March 20, 3:01 PM EST
Where
Kalamazoo County, Vicksburg
Measured
0.75 in hail
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.117, -85.533

A severe thunderstorm produced three quarters inch hail in Vicksburg.

Hail, Kent

When
March 20, 3:49 PM EST to 3:50 PM EST
Where
Kent County, Lowell
Measured
0.75 in hail
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.933, -85.333

Three quarters inch hail was reported in Lowell, and at one point hail covered the ground in Lowell township.

Hail, Ionia

When
March 20, 3:55 PM EST to 4:00 PM EST
Where
Ionia County, Clarksville
Measured
0.75 in hail
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.833, -85.250

Three quarters inch hail was reported in both Clarksville and Saranac.

Thunderstorm Wind, Ionia

When
March 20, 4:30 PM EST
Where
Ionia County, Orleans
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
43.067, -85.133

Severe thunderstorm wind gusts blew down several large trees two miles south of Orleans.

Thunderstorm Wind, Montcalm

When
March 20, 4:45 PM EST
Where
Montcalm County, Carson City
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
43.183, -84.867

Numerous large trees were blown down by severe thunderstorm wind gusts two miles north of Carson City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349084, 5349085, 5349083, 5349086, 5349381.